Hydrocodone Overdose

Hydrocodone Overdose

Overdose occurs when someone intentionally or accidentally takes too much. A person may accidentally take too much when they are not getting pain relief from their normal doses. But there are several reasons why a person may intentionally take too much of this medication like in extreme cases of an individual attempting to hurt oneself or to “get high” or intoxicated.

Hydrocodone is a prescription medication used in cases of extreme pain, for instance after surgery or recovery from an accident of sorts. It is abused for its opiate-like effects. It is equivalent to morphine but helps in the withdrawal symptoms of chronic morphine administration.

Signs of Hydrocodone Overdose

Users who become dependent on hydrocodone will begin to show a lack of:

  • Enjoyment
  • Drive
  • Emotional response
  • Libido
  • Work performance
  • Social engagement

And the increase of:

  • Fear of running out of hydrocodone
  • Opiate tolerance
  • Hydrocodone withdrawal symptoms
  • Use to forestall withdrawal
  • Use despite of consequences
  • Shakes, sweatiness, nausea
  • Periods without abstinence

How Does Hydrocodone Overdose Occur?

A hydrocodone overdose happens when you consume more hydrocodone than your body can safely handle. An overdose of hydrocodone can be fatal. Hydrocodone is found in multiple prescription drugs including Lortab, Lorcet and Vicodin. If you suspect an overdose, seek emergency hydrocodone treatment immediately.

Symptoms of a hydrocodone overdose include:

  • Bluish tinge to skin, fingernails and lips
  • Cold clammy skin
  • Extreme sleepiness
  • Heavy perspiration
  • Limp muscles
  • Nausea and vomiting
  • Slowed heartbeat
  • Slow and labored breathing
  • Pinpoint pupils
  • Spasms of the stomach and/or intestinal tract
  • Low blood pressure
  • Drowsiness
  • Seizures
  • Dizziness
  • Coma
  • Sweating

A severe hydrocodone overdose may include cardiac arrest, circulatory collapse, and/or death. A lethal overdose due to liver poisoning (hepatotoxicity) can occur when metabolized with alcohol in the liver.

In Case of a Hydrocodone Overdose

The first thing that will likely occur is that you will become extremely sleepy. Depending on how much you take, this can range from struggling to stay awake to being completely unconscious — family members may shake you very hard without waking you up.

The most dangerous complication of this type of overdose is the effect on your breathing. A hydrocodone overdose can cause your breathing to slow down, become shallower, and possibly stop, depending on how much medication you have taken.

If someone looked at your eyes, they would likely see that your pupils were extremely small. Doctors call this “pinpoint pupils” — this sign is often used to help identify a hydrocodone overdose.

If you arrive in the emergency room it is likely that someone found you unconscious or extremely drowsy. The health care team will give you oxygen to help you breathe better.

If your breathing is so poor that doctors believe serious danger to your health exists, they will likely give you medicine to rapidly reverse all of your symptoms. The antidote used for this type of overdose is naloxone (Narcan). However, doctors may not rush to use it. The medicine can have very severe and unpleasant side effects. As long as your breathing is acceptable, no long-term damage will occur. The health care team may just closely monitor you.

Other hydrocodone treatments include activated charcoal with a laxative to try to soak up the drug that is still left in your stomach or intestines.

Additional therapies may be needed if you took the hydrocodone with other drugs such as Tylenol or aspirin.

Hydrocodone Help

If you or someone you know is struggling with a hydrocodone addiction, we can help. Please call our toll free number at 855-396-2977. We are available 24 hours a day, seven days a week to answer your questions on hydrocodone treatment and addiction.